Qualitative Analysis of Infectious Disease Spread in a Spatial SIR Model

Firlya Firlya, Yudhi Yudhi, Bayu Prihandono

Abstract


Interpersonal interactions and population mobility play a crucial role in the spread of infectious diseases. However, the classical SIR (Susceptible–Infected–Recovered) model assumes homogeneous mixing and neglects spatial movement. To address this limitation, we investigate disease dynamics using a reaction–diffusion spatial SIR model. We combine analytical and numerical approaches by deriving the basic reproduction ratio (R_0 ) using the Next Generation Matrix method, determining equilibrium points, and conducting local stability analysis through Jacobian linearization and diffusion-dependent characteristic equations. We further examine spatial disease propagation through traveling wave analysis and derive the minimum wave speed. Numerical simulations based on the Forward Time Centered Space (FTCS) finite difference scheme are performed to validate the analytical results and illustrate spatiotemporal disease dynamics. The results show that R_0 serves as the threshold parameter governing disease persistence. Specifically, R_0 increases with the transmission rate (β) and birth rate (Λ), and decreases with the natural death rate (μ) and recovery rate (γ). The model admits a disease-free equilibrium (E_0 ) and an endemic equilibrium (E_1 ). When R_0<1, E_0 is locally asymptotically stable, indicating disease eradication. Conversely, when R_0>1, E_1 becomes locally asymptotically stable, implying disease persistence. Traveling wave analysis shows that disease invasion occurs only when R_0>1, with a minimum wave speed of c = 2√(d_2 (γ + μ)(R₀- 1) ). FTCS simulations confirm the analytical predictions and demonstrate that increased mobility of infected individuals accelerates spatial disease spread.


Keywords


Population Mobility; Reaction Diffusion; Basic Reproduction Ratio (R_0 ); Stability Analysis; Traveling Wave.

Full Text:

DOWNLOAD [PDF]

References


Badr, H. S., Du, H., Marshall, M., Dong, E., Squire, M. M., & Gardner, L. M. (2020). Association between mobility patterns and COVID-19 transmission in the USA: a mathematical modelling study. Lancet Infectious Diseases, 20(11), 1247–1254. https://doi.org/10.1016/S1473-3099(20)30553-3

Bai, Z., & Zhang, S. (2015). Traveling waves of a diffusive SIR epidemic model with a class of nonlinear incidence rates and distributed delay. Communications in Nonlinear Science and Numerical Simulation, 22(1–3), 1370–1381. https://doi.org/10.1016/j.cnsns.2014.07.005

Brauer, F. (2017). Mathematical epidemiology: Past, present, and future. Infectious Disease Modelling, 2(2), 113–127. https://doi.org/10.1016/j.idm.2017.02.001

Brauer, F., Castillo-Chavez, C., & Feng, Z. (2019). Mathematical models in epidemiology (Vol. 32). Springer, New York. https://doi.org/10.1007/978-1-4939-9828-9

Buonomo, B., Chitnis, N., & D’Onofrio, A. (2018). Seasonality in epidemic models: A literature review. Ricerche Di Matematica, 67(1), 7–25. https://doi.org/10.1007/s11587-017-0348-6

Chinazzi, M., Davis, J. T., Ajelli, M., Gioannini, C., Litvinova, M., Merler, S., Pastore y Piontti, A., Mu, K., Rossi, L., Sun, K., Viboud, C., Xiong, X., Yu, H., Elizabeth Halloran, M., Longini, I. M., & Vespignani, A. (2020). The effect of travel restrictions on the spread of the 2019 novel coronavirus (COVID-19) outbreak. Science, 368(6489), 395–400. https://doi.org/10.1126/science.aba9757

Davydovych, V., Dutka, V., & Cherniha, R. (2023). Reaction–diffusion equations in mathematical models arising in epidemiology. Symmetry, 15(11), 1–23. https://doi.org/10.3390/sym15112025

Diekmann, O., Inaba, H., & Thieme, H. R. (2025). Mathematical epidemiology of infectious diseases: an ongoing challenge. Japan Journal of Industrial and Applied Mathematics, 42(4), 1563–1590. https://doi.org/10.1007/s13160-025-00742-1

Dormy, E., & Soward, A. M. (2025). Fast traveling waves for an epidemic model. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, 481(2306), 20240562. https://doi.org/10.1098/rspa.2024.0562

Guenad, B., Darazirar, R., Djilali, S., & Alraddadi, I. (2025). Traveling waves in a delayed reaction–diffusion SIR epidemic model with a generalized incidence function. Nonlinear Dynamics, 113(4), 3673–3693. https://doi.org/10.1007/s11071-024-10413-4

Han, J., & Xu, R. (2024). Minimal wave speed for a two-group epidemic model with nonlocal dispersal and spatial-temporal delay. Journal of Mathematical Physics, 65(10), 101507. https://doi.org/10.1063/5.0197072

Kiseleva, O., Yakovlev, S., Prytomanova, O., & Kuzenkov, O. (2025). Mathematical modeling of regional infectious disease dynamics based on extended compartmental models. Computation, 13(8), 187. https://doi.org/10.3390/computation13080187

Kraemer, M. U. G., Yang, C. H., Gutierrez, B., Wu, C. H., Klein, B., Pigott, D. M., du Plessis, L., Faria, N. R., Li, R., Hanage, W. P., Brownstein, J. S., Layan, M., Vespignani, A., Tian, H., Dye, C., Pybus, O. G., & Scarpino, S. V. (2020). The effect of human mobility and control measures on the COVID-19 epidemic in China. Science, 368(6490), 493–497. https://doi.org/10.1126/science.abb4218

Lei, C., Li, H., & Zhao, Y. (2024). Dynamical behavior of a reaction-diffusion SEIR epidemic model with mass action infection mechanism in a heterogeneous environment. Discrete and Continuous Dynamical Systems Series B, 29(7), 3163–3198. https://doi.org/10.3934/dcdsb.2023216

Lotfi, E. M., Maziane, M., Hattaf, K., & Yousfi, N. (2014). Partial differential equations of an epidemic model with spatial diffusion. International Journal of Partial Differential Equations, 2014(1), 1–6. https://doi.org/10.1155/2014/186437

Mendes, J. M., Baptista, H., & MacNab, Y. C. (2024). Bridging compartmental models and network analysis in epidemiological modelling. Epidemiology & Public Health, 2(1), 1036. https://doi.org/10.52768/EpidemiolPublicHealth/1036

Mubarez, G. S., & Mohsini, M. N. (2025). SIR model and its applications. Journal of Mathematics and Statistics Studies, 6(6), 7–17. https://doi.org/10.32996/jmss.2025.6.6.2

Naghavi, M., Mestrovic, T., Gray, A., Hayoon, A. G., Swetschinski, L. R., Aguilar, G. R., Weaver, N. D., Ikuta, K. S., Chung, E., & Wool, E. E. (2024). Global burden associated with 85 pathogens in 2019: A systematic analysis for the Global Burden of Disease Study 2019. The Lancet Infectious Diseases, 24(8), 868–895. https://doi.org/10.1016/S1473-3099(24)00158-0

Olsder, G. ., Woude, J. W. va., Maks, J. ., & Jeltsema, D. (2011). Mathematical systems theory. In Mathematical Systems Theory (Fourth, Vol. 1, Issue 4). VSSD,Delft. https://doi.org/10.1007/BF01695163

Porter, A. T., & Oleson, J. J. (2016). A spatial epidemic model for disease spread over a heterogeneous spatial support. Statistics in Medicine, 35(5), 721–733. https://doi.org/10.1002/sim.6730

Samsudin, E. Z., Yasin, S. M., Ruslan, N.-H., Abdullah, N. N., Noor, A. F. A., & Hair, A. F. A. (2024). Socioeconomic impacts of airborne and droplet-borne infectious diseases on industries: a systematic review. BMC Infectious Diseases, 24(1), 93. https://doi.org/10.1186/s12879-024-08993-y

Sweileh, W. M. (2022). Global research activity on mathematical modeling of transmission and control of 23 selected infectious disease outbreak. Globalization and Health, 18(1), 1–14. https://doi.org/10.1186/s12992-022-00803-x

Tan, Y., Zhang, Y., Cheng, X., & Zhou, X.-H. (2022). Statistical inference using GLEaM model with spatial heterogeneity and correlation between regions. Scientific Reports, 12(1), 16630. https://doi.org/10.1038/s41598-022-18775-8

Viguerie, A., Veneziani, A., Lorenzo, G., Baroli, D., Aretz-Nellesen, N., Patton, A., Yankeelov, T. E., Reali, A., Hughes, T. J. R., & Auricchio, F. (2020). Diffusion–reaction compartmental models formulated in a continuum mechanics framework: application to COVID-19, mathematical analysis, and numerical study. Computational Mechanics, 66(5), 1131–1152. https://doi.org/10.1007/s00466-020-01888-0

Wang, H., Wang, K., & Kim, Y.-J. (2022). Spatial segregation in reaction-diffusion epidemic models. SIAM Journal on Applied Mathematics, 82(5), 1680–1709. https://doi.org/10.1137/22M1485814

Wang, Y., Chen, X., & Xue, F. (2024). A review of Bayesian spatiotemporal models in spatial epidemiology. ISPRS International Journal of Geo-Information, 13(3), 97. https://doi.org/10.3390/ijgi13030097

Xin, M.-Z., & Wang, B.-G. W. (2023). Spatial dynamics of a nonlocal reaction-diffusion epidemic model in time-space periodic habitat. Communications on Pure and Applied Analysis, 22(8), 2430–2465. https://doi.org/10.3934/cpaa.2023072

Yang, C., & Wang, J. (2023). Computation of the basic reproduction numbers for reaction-diffusion epidemic models. Mathematical Biosciences and Engineering, 20(8), 15201–15218. https://doi.org/10.3934/mbe.2023680




DOI: https://doi.org/10.31764/jtam.v10i4.39243

Refbacks

  • There are currently no refbacks.


Copyright (c) 2026 Firlya, Yudhi, Bayu Prihandono

Creative Commons License
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.

_______________________________________________

JTAM already indexing:


_______________________________________________

Creative Commons License

JTAM (Jurnal Teori dan Aplikasi Matematika)
is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License

______________________________________________

_______________________________________________

_______________________________________________

JTAM (Jurnal Teori dan Aplikasi Matematika) Editorial Office: